Minnesota, 2010Damaging Winds in Minnesota, August 19 to 20, 2010
August 19 to 20, 2010 · NWS MPX · 5 events in 4 counties and zones
A complex of thunderstorms that developed across eastern South Dakota, moved northeast into portions of west-central Minnesota, and central Minnesota during the late evening and early morning hours of August 19th and 20th. Several reports of downed trees occurred from west of Montevideo, northeast to around St.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A complex of thunderstorms that developed across eastern South Dakota, moved northeast into portions of west-central Minnesota, and central Minnesota during the late evening and early morning hours of August 19th and 20th. Several reports of downed trees occurred from west of Montevideo, northeast to around St. Cloud Minnesota.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 19, 5:15 PM CST, 5 hours earlier.
Area forecast discussion, Aug 19, 5:15 PM CST, 5 hours before
AREA FORECAST DISCUSSION...UPDATED FOR 00Z TAFS
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
615 PM CDT THU AUG 19 2010
.DISCUSSION...ISSUED 226 PM CDT
SHORTWAVE TROUGH OVER THE CENTRAL PLAINS...WILL INTERACT WITH SFC
FRONTAL BOUNDARY DRAPED OVER SOUTHERN SOUTH DAKOTA...SOUTHERN
MINNESOTA AND SOUTHERN WISCONSIN. LOW AND MID LEVELS WIND FLOW
EXPECTED TO INCREASE AHEAD OF THE SHORTWAVE TROUGH LATER THIS
EVENING AND OVERNIGHT. SFC TROUGH WILL CONTINUE TO LAG BEHIND THE
UPPER WAVE ON FRIDAY. THE ECMWF(EUROPEAN MODEL) HAS THE BEST HANDLE
ON THE POSITION AND MOVEMENT OF THE TROUGH. PRECIP WATER VALUES
INCREASE TO LITTLE OVER 2.00 INCH. CLOUDS WILL INHIBIT WHETHER WE
SEE SOME DEEP CONVECTIVE ELEMENTS OVERNIGHT. IT LOOK LIKE IT WILL
DEFINITELY RAIN OVER OUR FORECAST AREA TONIGHT. THE MAIN SEVERE
WEATHER THREAT WILL BE SOME LARGE HAIL AND HEAVY RAINS.
EXPECT SHRA/TSRA TO REDEVELOP DURING THE AFTERNOON/EVENING OVER THE
FORECAST AREA ON FRIDAY. MOST UNSTABLE CAPE VALUES INCREASE TO
800-1200 J/KG WITH PRECIP WATER VALUES TO CLOSE 2.00 INCHES BY MID
OR LATE AFTERNOON OVER THE EAST CENTRAL MN AND WEST CENTRAL
WISCONSIN. SECONDARY SHORTWAVE TROUGH...MUCH WEAKER THAN THE FIRST
FORECAST TO MOVE EAST OF OUR FORECAST BY MIDNIGHT FRIDAY NIGHT...SO
HAVE CUT BACK ON POPS AFTER 06Z/SATURDAY.
DRY AND MILDER WEATHER PATTERN SETTING UP OVER THE UPPER MIDWEST
OVER THE WEEKEND WITH THE UPPER RIDGE BUILDING OVER THE NATIONS
MIDSECTION. THE NEXT CHANCE OF SHRA/TSRA IS NEXT MONDAY OR MONDAY
NIGHT.
&&
.AVIATION... /00Z TAF ISSUANCE/
MVFR CIGS HV PERSISTED ACRS CNTRL MN (AXN/STC) THRU THE AFTN AND SEE
LITTLE CHC IMPRVMT AT LEAST NEXT 12 HRS. SCT -SHWRS WL CONT TO ARC
ACRS S AND CNTL MN THRU EVE. CNVTN BGNGG TO FIRE AHD OF VIGOROUS
SHRTWV APRCHG SW NEB. CNVTN SHUD CONT DVLPG ACRS NEB/SODAK NEXT
FEW HRS IN WAA AND AND SUPPORT FM SHRTWV. XPCT THIS ACTIVITY TO
SPREAD ACRS TAF SITES OVRNITE. PRBLY IFR AXN/STC OVRNITE IN LOW CIGS
AND VSBY.
KMSP...FEW -SHRA THRU THE EVE WITH TSTMS PSBL AFT 06Z AS SUPPORT
BGNS TO ARRIVE FM SHRTWV NOW MVG INTO SW NEB. XPCT CIGS AND VSBYS TO
OCNL LWR TO MVFR IN PCPN. CONDS IMPRVG LT FRI MRNG/ERLY AFTN AS SFC
WNDS BCM SW.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&
JM/BAP
Hazardous weather outlook, Aug 19, 10:22 AM CST, 11 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1122 AM CDT THU AUG 19 2010
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
200915-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1122 AM CDT THU AUG 19 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE OUTLOOK
AREA LATER TODAY AND TONIGHT. THE PRIME TIME FOR ANY SEVERE STORMS
WILL BE LATER THIS EVENING. LARGE HAIL...DAMAGING WINDS AND HEAVY
RAIN ARE LIKELY WITH A FEW OF THE STRONGER STORMS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON FRIDAY ACROSS
EAST CENTRAL AND SOUTHEAST MINNESOTA AND WEST CENTRAL WISCONSIN AS
A COLD FRONT MOVES THROUGH. DAMAGING WINDS...LARGE HAIL AND
LOCALLY HEAVY RAINFALL WILL BE POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND AGAIN ON
FRIDAY.
In the hours before
Special weather statement, Aug 19, 9:19 PM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1019 PM CDT THU AUG 19 2010
MNZ054-064-200430-
LAC QUI PARLE-YELLOW MEDICINE-
1019 PM CDT THU AUG 19 2010
AT 1011 PM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS IN EASTERN SOUTH DAKOTA FROM BROOKINGS TO STONE
BRIDGE. THESE STORMS WERE MOVING NORTHEAST AT NEAR 50 MPH.
WINDS UP TO 50 MPH AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
CANBY.
ST LEO.
PROVIDENCE.
DAWSON.
BOYD.
PORTER.
BURR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE SHELTER IF THUNDERSTORMS APPROACH.
&&
LAT...LON 4525 9643 4467 9539 4463 9545 4463 9644
TIME...MOT...LOC 0315Z 229DEG 46KT 4444 9677
BAP
Thunderstorm Wind, Lac Qui Parle
- When
- August 19, 10:15 PM CST to 10:17 PM CST
- Where
- Lac Qui Parle County, 0.85 mi SE of Madison
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 45.010, -96.190
Several large tree limbs were blown down at the Madison County Golf Course.
Thunderstorm Wind, Stearns
- When
- August 19, 11:25 PM CST to 11:27 PM CST
- Where
- Stearns County, Brooten to 0.24 mi NE of Brooten
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- County Official
- Coordinates
- 45.500, -95.120
Several trees were blown down around Brooten, Minnesota.
Thunderstorm Wind, Stearns
- When
- August 19, 11:55 PM CST to 11:57 PM CST
- Where
- Stearns County, 1.62 mi E of Melrose to 1.74 mi E of Melrose
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 45.671, -94.796
A truck on County Road 65, east of Melrose, Minnesota was blown off the road.
Thunderstorm Wind, Isanti
- When
- August 20, 2:04 AM CST to 2:05 AM CST
- Where
- Isanti County, 1.38 mi S of Cambridge
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 45.560, -93.230
A large tree was blown down.
Thunderstorm Wind, Chisago
- When
- August 20, 2:18 AM CST
- Where
- Chisago County, 0.69 mi S of North Branch
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 45.510, -92.980
A large tree was blown down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Tennessee, August 19 to 22, 20101 death · 43 events
- Excessive Heat and Heat in Arkansas, August 19 to 22, 20101 death · 24 events
- Tornadoes and Hail in Michigan, August 19, 2010$1.3 million · EF1 · 43 events
- Flash Flooding in Utah, August 19, 2010$2.5 million · 2 events
- Damaging Wind in Colorado, August 19, 2010$2.0 million · 78 kt wind · 1 event
- Flash Flooding and Lightning Strikes in North Carolina, August 19 to 20, 2010$465,000 · 6 events
- Excessive Heat and Heat in Mississippi, August 19 to 22, 201053 events
- Lightning Strike in North Carolina, August 19, 2010$100,000 · 1 event
- Heat in Arkansas, August 19 to 22, 201045 events
- Flash Flooding and Flood in North Carolina, August 19, 2010$60,000 · 50 kt wind · 7 events
- Flash Flood in Virginia, August 19, 2010$30,000 · 1 event
- Flood and Damaging Wind in Puerto Rico, August 19, 2010$25,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 244731, 244732, 244733, 244734, 244735.